Objective: Nail toxicity is one of the most frequent non-hematologic toxicities of docetaxel and often deteriorates patients' quality of life, leading to treatment discontinuation. To define the incidence of nail change as well as its association with specific risk factors, we prospectively investigated data of 84 consecutive patients with advanced non-small cell lung cancer who received first-line docetaxel/cisplatin combination chemotherapy. Methods: Chemotherapy-naïve patients were treated with docetaxel, either 3-weekly or weekly, in combination with cisplatin. All patients received adequate premedications including corticosteroids, antiemetics and intravenous hydration. Toxicity was evaluated using National Cancer Institute (NCI) CTCAE version 3. Results: Twenty-two patients (26%) developed nail changes, including nine (11%) with grade 3. Nine patients who developed grade 3 nail changes (seven of whom received weekly docetaxel) were not able to complete planned chemotherapy despite topical and/or oral antibiotic treatment. Most occurrences of nail changes were diagnosed in patients who were treated with weekly schedule (P = 0.02). The number of chemotherapy cycles and cumulative docetaxel doses were strongly associated with the development of nail changes. The cumulative hazard of developing nail changes increased above 10% after 2.8 months up to 40% at 6 months. A multivariate analysis of factors associated with the development of nail changes identified the following to have independent adverse significance: weekly docetaxel administration (odds ratio, 0.084; 95% CI, 0.014 - 0.510; P = 0.01) and the number of chemotherapy cycles given (odds ratio, 0.232; 95% CI, 0.067 - 0.805; P = 0.02). Conclusion: Nail changes occur with more frequent and prolonged use of docetaxel.
- Nail changes